Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Contractification of a semigroup of maps

Authors: Hwei Mei Ko and Kok Keong Tan
Journal: Proc. Amer. Math. Soc. 77 (1979), 267-275
MSC: Primary 54E10
MathSciNet review: 542096
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ (X,\tau )$ be a metrizable topological space, $ \mathcal{P}(\tau )$ be the family of all metrics on X whose metric topologies are $ \tau $. Assume that the semigroup F of maps from X into itself, with composition as its semigroup operation, is equicontinuous under some $ d \in \mathcal{P}(\tau )$; then we have the following results:

I. There exists $ d' \in \mathcal{P}(\tau )$ such that f is nonexpansive under $ d'$ for each $ f \in F$.

II. If F is countable, commutative, and for each $ f \in F$, there is $ {x_f} \in X$ such that the sequence $ ({f^n}(x))_{n = 1}^\infty $ converges to $ {x_f},\forall x \in X$, then there exists $ d'' \in \mathcal{P}(\tau )$ such that f is contractive under $ d''$ for each $ f \in F$.

III. If there is $ p \in X$ such that (1) $ {\lim _{n \to \infty }}{f^n}(x) = p,\forall x \in X$ and $ \forall f \in F$, (2) there is a neighbourhood B of p such that $ {\lim _{m \to \infty }}{f_{{n_1}}}{f_{{n_2}}} \cdots {f_{{n_m}}}(B) = \{ p\} $ for any choice of $ {f_{{n_i}}} \in F,i = 1, \ldots ,m$, and the limit depends on m only, then for each $ \lambda $ with $ 0 < \lambda < 1$, there exists $ d''' \in \mathcal{P}(\tau )$ such that each f in F is a Banach contraction under $ d'''$ with Lipschitz constant $ \lambda $.

References [Enhancements On Off] (What's this?)

  • [1] L. Janos, On the Edelstein contractive mapping theorem, Canad. Math. Bull. 18 (1975), 675-678. MR 0420589 (54:8603)
  • [2] L. Janos, H.-M. Ko and K.-K. Tan, Edelstein's contractivity and attractors, Proc. Amer. Math. Soc. (to appear).
  • [3] J. L. Kelley, General topology, Van Nostrand Company Inc., Princeton, N. J., 1955. MR 0070144 (16:1136c)
  • [4] S. Leader, A topological characterization of Banach contractions, Pacific J. Math. 69 (1977), 461-466. MR 0436093 (55:9044)
  • [5] J. L. Solomon and L. Janos, Even continuity and Banach contraction principle, Proc. Amer. Math. Soc. 69 (1978), 166-168. MR 0500891 (58:18398)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 54E10

Retrieve articles in all journals with MSC: 54E10

Additional Information

Keywords: Contractification, nonexpansive, contractive, equicontinuous, evenly continuous, one point compactification
Article copyright: © Copyright 1979 American Mathematical Society

American Mathematical Society